California, 2012Wildfire in California, August 20, 2012
August 20, 2012 · NWS SGX · 1 event in 1 county or zone
The Vista fire started around 1052 PST on the 20th, along Vista Road at Rawson Road in Winchester in Riverside County. No evacuations were needed and no structures were threatened or destroyed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Vista fire started around 1052 PST on the 20th, along Vista Road at Rawson Road in Winchester in Riverside County. No evacuations were needed and no structures were threatened or destroyed. Two firefighters received minor injuries. The fire burned a total of 500 acres before being fully controlled around 1900 PST on the 20th (same day). The cause of the fire was determined to be a flare used to kill small animals, called a Gopher Gasser.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 20, 8:30 AM PST, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 20, 8:30 AM PST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT MON AUG 20 2012
.SYNOPSIS...
RESIDUAL MONSOONAL MOISTURE WILL CONTINUE A SLIGHT CHANCE OF
AFTERNOON AND EARLY EVENING THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS THROUGH TUESDAY. A WEAK TROUGH OF LOW PRESSURE WILL DEVELOP
OFF THE CALIFORNIA COAST...THEN MOVE SLOWLY INLAND THE LATTER HALF
OF THE WEEK. THE INCREASING SOUTHWEST WINDS ALOFT WILL DIMINISH
THE THREAT OF THUNDERSTORMS AND ALSO CAUSE THE MARINE LAYER TO
GRADUALLY RETURN AND DEEPEN.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.TODAY...
THIS MORNINGS 12Z STANDARD LEVEL ANALYSES BETWEEN 200 AND 700 MB
SHOW THE RIDGE AXIS EITHER ALONG OR JUST SOUTH OF THE CA/MEX BORDER
WHICH SHOULD BLOCK CONVECTION OVER SONORA MEXICO AND CENTRAL BAJA
CALIFORNIA FROM MOVING OVER REGION TODAY. SURFACE OBSERVATION 24
HOUR TRENDS IN DEW POINTS ARE 3 TO 15 DEGREES LOWER. THE 12Z MORNING
SOUNDINGS AS WELL THE POINT SOUNDINGS FROM RAP13 SHOW ONE OR MORE
STABLE LAYERS BETWEEN 15000-25000 FT MSL AND VEERING WINDS WITH
HEIGHT. WATER VAPOR IMAGERY ALSO INDICATES GENERAL SUBSIDENCE ACROSS
SOUTHERN CALIFORNIA. UPDATED GRIDS AND FORECASTS TO REFLECT LOWER
CHANCE OF THUNDERSTORMS TODAY.
.TONIGHT/TUESDAY...THE TROUGH OFF THE WEST COAST MOVES INLAND ACROSS
NORTHERN CALIFORNIA WITH TAIL END HANGING BACK OFF THE CENTRAL
CALIFORNIA COAST...AND AN EASTERLY WAVE MOVES ACROSS THE
SOUTHERN HALF OF BAJA CALIFORNIA DURING THIS TIME PERIOD. THE
COMBINED EFFECT IS AN EROSION OF THE MID AND UPPER LEVEL RIDGE
ACROSS SOUTHERN CALIFORNIA/NORTHERN BAJA CALIFORNIA. WITH SEVERAL
DEGREES OF COOLING FORECAST IN THE 300-500 MB LAYER...AND A
PREVAILING SOUTH TO SOUTHEAST FLOW IN THE 850-500 MB LAYER...A MORE
MOIST AND UNSTABLE AIR MASS SHOULD BE THE RESULT ACROSS THE
MOUNTAINS AND LOWER DESERTS OF SW CALIFORNIA ON TUESDAY.
PRECIPITABLE WATER VALUES ARE BACK UP TO +2 INCHES OVER LOWER
DESERTS AND 1.5 OR HIGHER OVER MOUNTAINS. THE CURRENT SKY/POP/WX
GRIDS LOOK GOOD...MAX TEMP GRIDS WEST OF MOUNTAINS CURRENTLY SHOW
ABOUT 5 DEGREES COOLING...MIGHT BE A BIT TOO MUCH FOR INLAND
VALLEYS...ASSUMING MARINE AIR DOES NOT PENETRATE THAT FAR INLAND OR
DEBRIS CLOUDS FROM NOCTURNAL CONVECTION UPSTREAM ARE NOT PRESENT
THROUGH THE MORNING HOURS.
TUESDAY NIGHT THROUGH THURSDAY...THE MODELS ARE IN GOOD AGREEMENT IN
SPINNING UP THE TAIL END OF THE ABOVE MENTIONED TROUGH INTO A CLOSED
LOW AND MOVING IT EAST ALONG A SAN LUIS OBISPO TO LAS VEGAS LINE
DURING THIS PERIOD. THIS RESULTS IN AN INCREASE IN THE SOUTHWEST TO
WEST FLOW IN THE MID AND UPPER LEVELS ACROSS THE FORECAST AREAS
WHICH WOULD LOWER IF NOT END THE THREAT OF THUNDERSTORMS AND PUSH
MOST OF THE MONSOON MOISTURE EAST OF THE AREA. THE LOWER 1000-500 MB
THICKNESS VALUES ALONG WITH A DEEPER MARINE LAYER DUE TO STRONGER
ONSHORE FLOW AND WEAK CYCLONIC FLOW ALOFT WILL ALSO BRING SEVERAL
DEGREES COOLING TO ALL AREAS. THE CURRENT GRIDS WILL NEED ADJUSTMENT
TO REFLECT THESE TRENDS.
THURSDAY NIGHT THROUGH SATURDAY...HIGH PRESSURE ALOFT REBUILDS OVER
SOUTHERN CALIFORNIA...EXPECT SEVERAL DEGREES OF WARMING INLAND...A
LOWERING OF THE MARINE LAYER...AND NO MONSOON MOISTURE.
SUNDAY/MONDAY...LONG WAVE TROUGH DEVELOPS OFF THE WEST COAST AND
MOVES INLAND ACROSS NORTHERN CALIFORNIA...SLIGHT COOLING TREND AND
INCREASING SOUTHWEST WINDS ACROSS MOUNTAINS AND DESERTS... REDEEPEN
THE MARINE LAYER AND CAUSE A LITTLE FURTHER INLAND PENETRATION OF
LATE NIGHT/EARLY MORNING CLOUDS.
&&
.AVIATION...
201530Z...COAST/VALLEYS...VFR CONDS WILL CONTINUE THROUGH THIS
EVENING. PATCHY STRATUS...WITH BASES AROUND 1100 FT MSL AND TOPS
NEAR 1500 FT MSL...IS FORECAST TO DEVELOP ALONG THE COAST BTWN
04-10Z TONIGHT...AND PUSH 10-15 SM INLAND BY MID TUE MORNING. VIS OF
4-6 SM BR IS POSSIBLE OVER HIGHER TERRAIN AND COASTAL MESA TAF
SITES. STRATUS AND LOWERED VIS WILL CLEAR TO THE COAST BY 16Z TUE
MORNING.
MOUNTAINS/DESERTS...CLEAR SKIES WITH UNRESTRICTED VIS TIL 19Z THIS
AFTN...THEN SCT-BKN CLOUDS LAYERED FROM 10K FT TO 40K FT WITH
ISOLATED SHOWERS AND TSTMS FORECAST THROUGH 01Z TUE. SHOWERS AND
TSTMS MAY PRODUCE STRONG UP/DOWNDRAFTS...GUSTY SURFACE WINDS AND
LOWERED VIS. CLEARING SKIES WITH UNRESTRICTED VIS AFTER 01Z TUE FOR
THE REMAINDER OF THE TAF PERIOD.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&
PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...JJT
Hazardous weather outlook, Aug 20, 7:00 AM PST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 AM PDT MON AUG 20 2012
CAZ055-056-058-060>062-210200-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
800 AM PDT MON AUG 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED LATE MORNING THROUGH EARLY EVENING THUNDERSTORMS. FOR THE
MOUNTAINS...THE FLASH FLOOD POTENTIAL INDEX IS LOW TO MODERATE. FOR
THE DESERTS...THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF
FLASH FLOODING IS MINIMAL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
FOR TUESDAY...SCATTERED LATE MORNING THROUGH EARLY EVENING
THUNDERSTORMS. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE OVER THE
MOUNTAINS AND LOW TO MODERATE OVER THE DESERTS. ISOLATED FLASH
FLOODING IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
CAZ042-043-048-050-057-210200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
538 AM PDT MON AUG 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
17/BALFOUR
Wildfire, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- August 20, 10:52 AM PST to 7:00 PM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Florida, August 20, 2012$504,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Arizona, August 20 to 22, 2012$313,000 · 1.25 in hail · 11 events
- Flash Flooding and Hail in Texas, August 20, 2012$73,000 · 1.75 in hail · 23 events
- Flood and Wildfire in Texas, August 20, 2012$140,000 · 1.25 in hail · 7 events
- Damaging Winds and Heavy Rain in Arizona, August 20, 2012$62,000 · 70 kt wind · 4 events
- Flash Flooding in Arizona, August 20, 2012$25,000 · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 20, 20126 events
- Waterspouts in Lake Erie, August 20, 20124 events
- Heavy Rain in Hawaii, August 20 to 22, 20122 events
- Hail in Ohio, August 20, 20120.88 in hail · 2 events
- Hail in Illinois, August 20, 20121 in hail · 2 events
- Damaging Winds in Florida, August 20, 2012$2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407808.